ISSN 1941-5923

Logo



Welcome to the American Journal of Case Reports

Clinical case reports are an invaluable first-hand source of evidence in medicine and a tool most often used in practice to exchange information and generate a more expanded search for evidence. In addition to the “evidence of what happened”, single or multiple cases are an important basis for further and more advanced research on diagnosis,  treatment effectiveness, causes and outcomes of disease. However limited their... read more


Published: 2015-04-26

Pericarditis-Induced Hyponatremia after Cardiac Electronic Implantable Device (CEID) Procedures

Elnaz Rakhshan, Seyed Abbas Mirabbasi, Bahar Khalighi, Koroush Khalighi

(Easton Cardiovascular Associates, Cardiovascular Institute, Easton, PA, USA)

Am J Case Rep 2015; 16:245-249

DOI: 10.12659/AJCR.893209


Background: Pericardial effusion along with pleural effusion is one of the rare complications of permanent pacemaker placement. Although extremely uncommon, it is more prevalent in elderly patients and may be complicated with hyponatremia.
Case Report: We observed development of hyponatremia in association with pericardial effusion and pleural effusion, within one month after pacemaker placement in two women with BMI of <20.
Case 1: An 87-year-old woman underwent implantation of a transvenous AV sequential pacemaker because of severe bradycardia and complete heart block. Three weeks later, she complained of progressive left-sided rib cage pain and poor oral intake. Her echocardiography showed a moderately large amount of pericardial effusion, but no evidence of tamponade. She also had hyponatremia (Na=119 mEq/dl). Extensive work-up suggested hyponatremia presumably due to SIADH, caused by pericardial/pleural effusion.
Case 2: An 83-year-old woman with history of severe sick sinus syndrome required a transvenous Av sequential pacemaker 3 weeks before. She then presented with generalized weakness, fatigue, and poor oral intake of over one week. There was a small-moderate pericardial effusion echocardiographically, and her serum sodium was 116 mEq/dl.

Conclusions: Although extremely uncommon, pericarditis can develop following transvenous pacemaker insertion, which may result in hyponatremia, likely due to SIADH. The most common scenario is an elderly, petite woman with low BMI (<20), usually after using a helical screw/active fixation pacing leads, several weeks post-implant. Early recognition and therapy can significantly ... read more

Keywords: Hyponatremia, Inappropriate ADH Syndrome, Pacemaker, Artificial, Pericardial Effusion




Published: 2015-04-24

Unusual Clinical Presentation of Thoracic Tuberculosis: The Need for a Better Knowledge of Illness


Sandra Manca, Alessandro Giuseppe Fois, Luigi Santoru, Rocco Trisolini, Maria Francesca Polo, Salvatore Ostera, Marco Patelli, Pietro Pirina

Am J Case Rep 2015; 16:240-244

DOI: 10.12659/AJCR.892546

Published: 2015-04-23

Purulent Pericarditis with Quadruple Valve Endocarditis


Huliyurdurga S. Setty Natrajsetty, Ishwarappa B. Vijayalakshmi, Chitra Narasimhan, Cholenahalli N. Manjunath

Am J Case Rep 2015; 16:236-239

DOI: 10.12659/AJCR.893072